Is Mom experiencing Parkinson's symptoms or side effects from Sinamet?

6 answers | Last updated: Oct 15, 2016
A fellow caregiver asked...

My mother has mild Parkinson's. She was diagnosed two years ago at age 78. She is so tired all the time, and feels like she is pushing her legs to move which wears her out. She also feels wobbly and seasick all the time. Is this the Parkinson's or the medication? She takes Sinamet, 4.5 pills a day at 25/100mg each. Thank you for the great service your website provides!


Expert Answers

Graham A. Glass, MD, is the deputy director of the San Francisco Parkinson's Disease Research, Education, and Clinical Care Center (PADRECC) and an assistant clinical professor of neurology at the University of California, San Francisco (UCSF). He completed a fellowship in movement disorders at the Mayo Clinic.

This is a tricky question, as Parkinson's can cause fatigue, balance difficulty and an overall sense of weakness. That being said, sinemet can cause or worsen tiredness (15% of patients). Typically when we encounter this dilema we will make a bold move of either increasing or decreasing the sinemet to get more infomation. If increased medication doses help, then we know that the Parkinson's disease is to blame, however if increased doses make the symptoms worse, then we suspect that sinemet is to blame and can think about other options.


Community Answers

Lw635 answered...

Something that really helped my mother-in-law during the time she was trying to find the right medication for her symptoms was physical therapy. Her doctor kept telling her exercise would help, but she and her family were afraid if she went out walking she would risk injury. So I would suggest while you are waiting to find out if the medication is causing the problem - talk to her doctor about some type of physical therapy. One thing is called Gate training - that really helped my mother=in-law with help on picking up her feet more when she walked and helped with controlling balance.


Ladydawn answered...

One of the big problems with Parkinson's disease is the broad range of motor and non-motor symptoms. Sometimes it is so difficult to sort the symptoms from the side effects of the medications. And that is just for treating PD. Many patients have more that one physical condition requiring medication.

We know that after certain meds, my husband is going to feel really tired. I try to time when he takes his medications and supplements and meals so that they can support each other but we still can't avoid the sleepiness he feels after some of them, Sinemet included.

We are fortunate that my husband is not suffering from the Sinemet nausea which often abates after the first year. How is the timing with meals? Low protein - higher protein meals/snacks?

Since Postural Instability is one of the big 4 PD symptoms, it helps to be prepared with possible therapies to help. http://parkinsonsfocustoday.blogspot.com/2010/04/coping-with-problems-of-postural.html[blogspot.com]

We also have some exercises which your mother can do while seated. These exercises include marching in place while seated before rising from the chair to march up and down the hall. http://parkinsonsfocustoday.blogspot.com/2009/02/arm-swing-exercise-for-parkinsons.html[blogspot.com]

Many people have a problem with the discipline of exercising alone. Following the steps of the exercise can also be difficult without someone to guide or lead. This is a good reason for talking to her doctors about physical therapy.

I think that Dr Glass's suggestion of working with the doctor to play with the doses is a good idea. 4.5 pills (25/100mg) a day may not be enough or it may need to be spaced in different intervals.


A fellow caregiver answered...

i was on sinemet for over 3 years , i was worst than ever, went for a second opinion and the doctor took me off sinemet totally, within one week i was feeling so much better, it has been 3 weeks, and i now find out i do not have parkisnson only an essential tremour disorder, made worst by the use of sinemet,it was deadly to me,,,,


Ladydawn answered...

Anonymous,

What were the symptoms which took you to the doctor in the first place?

Were you refered to a neurologist specializing in motion disorders?


Lw635 answered...

My mother in law doctored for a possible stroke for about a year, but really had not proof of it through CAT scans - but when all the symptoms where put together that was when it was realised she had Parkingsons. She fought worse symptoms by taking Symenet - it works for others but for a few it does not. She had terrible depression, sleeplessness and BAD dreams. She was finally switched to Requip - with amazing affects. We are slowing getting her back and realizing you can live with Parkingsons with support and understanding from family and friends and GREAT doctors! Her neurologist is up on the latest help for Parkingsons disease - that has been a big help with her support.